Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Paducah, KY

April 24, 2004Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Apr 24, 2004, 7:35 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 7:35 PM CDT (00:35 UTC)
Expired
Apr 24, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Butler County, MO

The radar

The Paducah radar (KPAH), 146 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 250035
FFWPAH
MOC023-250330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1030 PM CDT

* AT 730 PM CDT...A LINE OF STRONG STORMS WITH MODERATE TO HEAVY 
RAINFALL WILL CONTINUE TO MOVE ACROSS BUTLER COUNTY THIS EVENING.  
ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN ACROSS MUCH OF THE 
COUNTY OVER THE PAST TWO HOURS...AND HOURLY RAINFALL AMOUNTS FROM 
THREE QUARTER TO ONE AND A HALF INCHES WILL CONTINUE FOR THE NEXT 
COUPLE OF HOURS. WATER WAS REPORTED OVER COUNTY ROAD 323 SOUTH OF 
POPLAR BLUFF...AND THE BLACK RIVER HAS ALSO BEEN REPORTED AS RISING.

* LOCATIONS IMPACTED INCLUDE HARVIELL...HENDRICKSON...NEELYVILLE...
  POPLAR BLUFF...QULIN AND ROMBAUER

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3692 9028 3667 9016 3652 9024 3651 9055
          3692 9067

$$

RST
2 follow-up statements
000 
WGUS73 KPAH 250208
FFSPAH
MOC023-250330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT SAT APR 24 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BUTLER COUNTY UNTIL 
1030 PM CDT...

AT 905 PM CDT...DOPPLER RADAR SHOWED THE HEAVY RAIN HAD EXITED THE 
AREA...AND ONLY LIGHT RAIN CONTINUED ACROSS MAINLY NORTHERN PORTIONS 
OF BUTLER COUNTY.  FLOODING ACROSS THE COUNTY SHOULD SLOWLY SUBSIDE 
THROUGH THE LATE EVENING HOURS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

$$

RST
000 
WGUS73 KPAH 250331
FFSPAH
MOC023-250400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT SAT APR 24 2004

...FLASH FLOOD WARNING FOR BUTLER COUNTY HAS EXPIRED...

AT 1030 PM CDT...DOPPLER RADAR INDICATED THAT THE RAINS HAD ENDED 
ACROSS BUTLER COUNTY.  ANY SIGNIFICANT HIGH WATER HAS HAD SUFFICIENT 
TIME TO RECEDE...AND NO FURTHER PROBLEMS ARE ANTICIPATED.  THEREFORE 
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

DRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 1:38 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 24, 1:38 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SAT APR 24 2004

.DISCUSSION...

16Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED IN KANSAS OVER
KSLN WITH A WAVY WARM FRONT EXTENDING SOUTHEAST INTO NORTHWEST
ARKANSAS THEN NORTHEAST THROUGH THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE.  A COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH EASTERN
OKLAHOMA INTO NORTHEAST TEXAS.   LATEST COMPOSITE RADAR SHOWED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE NORTHERN
MOST PORTIONS OF THE PAH FORECAST AREA MOVING NORTH...WITH A LARGE
SWATH OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
ARKANSAS INTO SOUTHWEST AND CENTRAL MISSOURI.  LATEST VISIBLE
SATELLITE SHOWING SOME BREAKS IN THE CLOUDS MAKING THEIR WAY INTO
SOUTHEAST MISSOURI AND WESTERN KENTUCKY.  THIS HEATING WILL CAUSE
FURTHER DESTABILIZATION ACROSS THE SOUTHERN HALF OF OUR REGION...AND
COMBINED WITH THE WARM FRONT MAKING ITS WAY NORTHWARD...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND MOVE
NORTH...ESPECIALLY ACROSS THE WESTERN HALF OF OUR FA.  A TORNADO
WATCH IS IN EFFECT FOR MOST OF OUR SOUTHEAST MISSOURI COUNTIES UNTIL
01Z SUNDAY.  ALL BUT SOUTHWEST INDIANA COUNTIES ARE INCLUDED IN THE
SPC DAY 1 SLIGHT RISK.

MORE SHOWERS AND STORMS WILL DEVELOP AHEAD OF THE COLD FRONT WHICH
WILL MOVE ACROSS THE REGION TONIGHT INTO EARLY SUNDAY.
ETA/MESOETA/GFS IN DECENT AGREEMENT ON TIMING...WITH ETA AND GFS QPF
AMOUNTS A LITTLE LESS THAN THE MESOETA.  BOTH THE ETA AND MESOETA
HAVE BACKED OFF A LITTLE WITH THE QPF.  WILL CONTINUE WITH THE
MENTION OF HEAVY RAIN FOR TONIGHT...AND WILL HOLD OFF ON A FLOOD
WATCH.  EXCEPT FOR A COUPLE OF SMALL BULLSEYES OF AROUND AN INCH
OVERNIGHT...QPF AMOUNTS AND FAIRLY QUICK PASSAGE OF THE FRONT SHOULD
PREVENT ANY WIDESPREAD FLOODING PROBLEMS.  HOWEVER...DEPENDING ON
AFTERNOON THUNDERSTORM DEVELOPMENT AND RESULTANT RAINFALL
AMOUNTS...WILL HAVE TO KEEP AN EYE ON MAINLY MY WESTERN COUNTIES
WHICH HAVE HAD SIGNIFICANT RAIN OVER THE PAST FEW DAYS.  IF
SIGNIFICANT RAIN FALLS THIS AFTERNOON...MAY HAVE TO REVISIT THIS
TOPIC.

COLD FRONT SHOULD MOVE EAST OF THE FA BY MIDDAY SUNDAY.  POPS
DIMINISH FROM WEST TO EAST AS DAY PROGRESSES...WITH A SLIGHT CHANCE
LINGERING IN EASTERN MOST FA SUNDAY AFTERNOON.  TIMING IN CURRENT
ZONES IS IN GOOD SHAPE AND ONLY MADE SOME MINOR TWEAKS TO GOING
POPS.

DRY WEATHER IS THEN EXPECTED THROUGH MOST OF THE WORK WEEK AS HIGH
PRESSURE SLIDES SOUTH OF OUR REGION INTO THE SOUTHEASTERN U.S. BY
WEDNESDAY MORNING.  NEXT CHANCE OF SHOWERS AND STORMS WILL BE IN THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...WITH CHANCES SPREADING
ACROSS THE REST OF THE FA ON FRIDAY AND LASTING INTO SATURDAY...AS
THE GFS BRINGS A FRONT ACROSS THE AREA.  INTRODUCED POPS INTO THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...OTHERWISE ONLY MADE
MINOR CHANGES TO THE POPS.

AS FOR TEMPS... RAISED GOING LOWS TONIGHT A COUPLE OF DEGREES CLOSE
TO MAV/MET GUIDANCE...ESPECIALLY SOUTHERN PORTIONS...WITH WARM FRONT
MOVING NORTH OF THE REGION EARLY TONIGHT.  MAV/MET/FWC WITHIN A
COUPLE OF DEGREES OF EACH OTHER FOR SATURDAY THROUGH SUNDAY...AND
THESE VALUES MATCH UP WELL WITH GOING FORECAST.  IN THE
EXTENDED...STUCK PRETTY CLOSE TO MEX VALUES...WHICH ONLY REQUIRED
MINOR CHANGES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RST
Hazardous weather outlook, Apr 24, 10:27 AM CDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT SAT APR 24 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1027 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
AREA THROUGH TONIGHT. THE INITIAL RISK WILL EXIST WHEN A WARM FRONT
LIFTS NORTH ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING.
SATELLITE SUGGESTS THAT THERE MAY BE SOME SUNSHINE THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY.
THIS MAY SERVE TO DESTABILIZE THE ATMOSPHERE ENOUGH FOR SCATTERED
STRONG TO SEVERE THUNDERSTORMS. AN ADDITIONAL CONCERN IS INCREASED
WIND SHEAR ALONG THE WARM FRONT. STORMS THAT FORM IN CLOSE PROXIMITY
TO THE WARM FRONT MAY HAVE THE POTENTIAL TO PRODUCE A TORNADO.

A COLD FRONT WILL APPROACH TONIGHT AND INITIATE ANOTHER ROUND OF
HEAVY RAIN...POSSIBLY AS MUCH AS 1 TO 2 INCHES. IT WILL ALSO
INTRODUCE ANOTHER CHANCE OF SEVERE THUNDERSTORMS.

MINOR FLOODING IS EXPECTED ALONG THE GREEN RIVER...AND CURRENT
RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DEPARTING COLD FRONT WILL LINGER A CHANCE OF THUNDERSTORMS INTO
SUNDAY...MAINLY IN THE MORNING. WITH THE FRONT WILL LINGER A SLIGHT
RISK THAT STORMS MAY BECOME SEVERE.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE GREEN RIVER...AND
CURRENT RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.

NOLES

In the hours before

Special weather statement, Apr 24, 7:05 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT SAT APR 24 2004

ILZ075-080-081-084-085-088-089-092-093-KYZ001>004-MOZ076-086-087-100-
109>112-114-250100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-
CARLISLE KY-FRANKLIN IL-FULTON KY-HICKMAN KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-MISSISSIPPI MO-NEW MADRID MO-PERRY IL-PERRY MO-PULASKI IL-
SCOTT MO-STODDARD MO-UNION IL-WAYNE MO-WILLIAMSON IL-
705 PM CDT SAT APR 24 2004

...STRONG TO SEVERE THUNDERSTORMS POSE THE POTENTIAL FOR DAMAGE...

AT 705 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS STRETCHING FROM WEST OF MARBLE HILL TO POLAR BLUFF
MISSOURI. MOVEMENT WAS NORTHEAST AT 25 TO 30 MPH.

THROUGH THE EVENING HOURS...THIS LINE OF STORMS WILL CONTINUE TO PUSH
ACROSS THE REST OF SOUTHEAST MISSOURI...AND INTO SOUTHERN ILLINOIS
AND WESTERN KENTUCKY. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING
WIND DAMAGE. LARGE HAIL IS ALSO POSSIBLE.

ISOLATED TORNADOES MAY ALSO DEVELOP ALONG THE LEADING EDGE OF THE
THUNDERSTORM ACTIVITY WITH LITTLE OR NO ADVANCE WARNING. A
TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MOST OF THE FOUR-
STATE REGION.

IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED...SEEK
SHELTER IMMEDIATELY.

PRESLEY
Local storm report, Apr 24, 7:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

&&

XXXXXX
Local storm report, Apr 24, 7:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          14 ESE VAN BUREN        36.93N 90.78W
04/24/2004                   CARTER             MO   EMERGENCY MNGR

            TORNADO REPORTED 1 MILE WEST OF ELSINORE ON HWY 60.

&&

XXXXXX
Local storm report, Apr 24, 7:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             6 W NAYLOR              36.57N 90.71W
04/24/2004  0.75 INCH        RIPLEY             MO   EMERGENCY MNGR

&&

XXXXXX
Local storm report, Apr 24, 7:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          7 NE PIEDMONT           37.22N 90.61W
04/24/2004                   WAYNE              MO   AIRPLANE PILOT

            POSSIBLE TORNADO REPORTED IN THE TOWN OF PATTERSON WITH
            TREES DOWN, ROOF DAMAGE AND POWER LINES DOWN.

&&

XXXXXX
Local storm report, Apr 24, 7:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          13 ESE VAN BUREN        36.94N 90.79W
04/24/2004                   CARTER             MO   AIRPLANE PILOT

            *** 6 INJ *** FOLLOWUP REPORTS OF EARLIER REPORT OF
            TORNADO IN THE TOWN OF ELSINORE. HOUSE DAMAGE, AND TREES
            DOWN.

&&

XXXXXX

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:00 PM CDTTornado WarningPAHStoddard, Wayne45 min
Apr 24, 7:24 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Perry66 min
Apr 24, 7:55 PM CDTFlash Flood WarningPAHBollinger, Wayne3 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.